0
RESEARCH PAPERS

A Parabolic Theory of Stress Wave Propagation Through Inhomogeneous Linearly Elastic Solids

[+] Author and Article Information
J. J. McCoy

Department of Civil Engineering, The Catholic University of America, Washington, D. C.

J. Appl. Mech 44(3), 462-468 (Sep 01, 1977) (7 pages) doi:10.1115/1.3424101 History: Received June 01, 1976; Revised January 01, 1977; Online July 12, 2010

Abstract

A theory, in the form of a coupled system of reduced parabolic wave equations (equations (42)), is developed for stress wave propagation studies through inhomogeneous, locally isotropic, linearly elastic solids. A parabolic wave theory differs from a complete wave theory in allowing propagation only in directions of increasing range. Thus, when applicable, it is well suited for numerical computation using a range-incrementing procedure. The parabolic theory considered here requires the propagation directions to be limited to a cone, centered about a principal propagation direction, which might be described as narrow-angled. Further, the theory requires that the effects of diffraction, refraction, and energy transfer between the dilatational and distortional modes are gradual enough that coupling between them can be ignored over a range of several wavelengths. Precise conditions for the applicability of the theory are summarized in a series of inequalities (equations (44)).

Copyright © 1977 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In